Mathematical model of a ring-involute-teeth spherical gear with a double degree of freedom

Research output: Contribution to journalArticlepeer-review

16 Citations (Scopus)


A simple procedure using gear theory for a family of rack cutters to determine the profile of a spherical gear of the ring-involute-teeth type, with a double degree of freedom, is presented. The analytical profile of the spherical gear can be obtained by the following two steps. First, gear theory is used to find an envelope for a family of rack cutters; and secondly, the envelope obtained is used to rotate an angle about an axis. Based on these two steps, a mathematical model for a spherical gear, with ring-involute teeth and with two degrees of freedom can be generated. The procedure is illustrated by application to a spherical gear with ring-involute teeth analytically formulated. In the machining process, the required cutting path is simulated and provided by a software package. The mechanism of the generated spherical gear is produced with the aid of CAD software.

Original languageEnglish
Pages (from-to)865-870
Number of pages6
JournalInternational Journal of Advanced Manufacturing Technology
Issue number12
Publication statusPublished - 2002 Dec 1

All Science Journal Classification (ASJC) codes

  • Control and Systems Engineering
  • Software
  • Mechanical Engineering
  • Computer Science Applications
  • Industrial and Manufacturing Engineering

Fingerprint Dive into the research topics of 'Mathematical model of a ring-involute-teeth spherical gear with a double degree of freedom'. Together they form a unique fingerprint.

Cite this